Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS North Platte, NE

May 23, 2020Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2020, 7:04 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 7:04 PM MDT (01:04 UTC)
Expired
May 23, 2020, 8:00 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
80.0 mph

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:29 PM MDTHAIL 110 Nw Chappell, NE1.00 HAIL.
May 23, 7:43 PM MDTHAIL 1.52 E Chappell, NE1.5 INCH HAIL REPORTED
May 23, 7:58 PM MDTHAIL 1.758 E Chappell, NEGOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS53 KLBF 240104
SVRLBF
NEC049-069-240200-
/O.NEW.KLBF.SV.W.0009.200524T0104Z-200524T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
704 PM MDT Sat May 23 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Garden County in the Panhandle of Nebraska...
  Deuel County in the Panhandle of Nebraska...

* Until 800 PM MDT.

* At 703 PM MDT, a severe thunderstorm was located near Lodgepole, or
  13 miles northwest of Chappell, moving east at 30 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Chappell, Big Springs, Lewellen, Barton, Ash Hollow State
  Historical Park, Mount Vernon, Intersection of Highway 27 and 9
  Mile Road, Goldeneye State Wildlife Management Area and Windlass
  Hill.

At 656 MDT...this storm produced 75 MPH winds at the Sidney airport. 
The leading edge of this storm will reach the western edge of Deuel 
and far southwestern Garden county shortly!

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 78 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0103Z 272DEG 26KT 4118 10269 

HAIL...1.25IN
WIND...80MPH
 
$$

Buttler
2 follow-up statements
824 
WWUS53 KLBF 240125
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
725 PM MDT Sat May 23 2020

NEC049-069-240200-
/O.CON.KLBF.SV.W.0009.000000T0000Z-200524T0200Z/
Garden NE-Deuel NE-
725 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...

At 724 PM MDT, severe thunderstorms were located along a line
extending from 12 miles north of Lodgepole to 6 miles north of
Chappell to near Sedgwick, moving east at 35 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State Historical
Park, Mount Vernon, Intersection of Highway 27 and 9 Mile Road,
Goldeneye State Wildlife Management Area and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 78 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0124Z 268DEG 30KT 4132 10257 4119 10246 4101 10256 

HAIL...1.25IN
WIND...80MPH
 
$$

Buttler
933 
WWUS53 KLBF 240141
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
741 PM MDT Sat May 23 2020

NEC049-069-240200-
/O.CON.KLBF.SV.W.0009.000000T0000Z-200524T0200Z/
Garden NE-Deuel NE-
741 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...

At 741 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Oshkosh to 8 miles northeast of
Chappell to near Sedgwick, moving east at 15 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State Historical
Park, Mount Vernon, Intersection of Highway 27 and 9 Mile Road,
Goldeneye State Wildlife Management Area and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 78 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0141Z 266DEG 13KT 4132 10249 4119 10238 4101 10250 

HAIL...1.50IN
WIND...70MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 23, 5:21 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 305 PM CDT Sat May 23 2020

H5 analysis from earlier this morning had an active
pattern noted across the CONUS. Closed lows were noted over central
PA, central Iowa and a third system over far northern Utah. The
third system over Utah, had a trough extending south into western
Arizona and far southern California. At midday, the Utah low, was
now located over west central Wyoming per the latest WV imagery. At
the surface: Low pressure extended from far southeastern Wyoming
into southeastern Colorado. A dryline extended from west of Limon
Colorado into the western Texas panhandle. South southeast of the
surface low in SE Wyoming, a weak convergence boundary was noted and
extended to north of Burlington Colorado. Skies were partly to
mostly cloudy this afternoon across the area and 2 PM CDT
temperatures ranged from 72 to 76 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Sat May 23 2020

Tonight thorugh Sunday night...Precipitation chances
tonight and Sunday night and the threat for severe storms tonight
are the main forecast challenges in the near term. For tonight: The
12z LBF Raob sounding from this morning indicated a strong capping
inversion with a convective temperature in the middle 80s. Highs
this afternoon are expected to reach the middle to upper 70s.
Forecast soundings from further west in far southwestern Nebraska
and the eastern Nebraska panhandle, indicate the capping inversion
remaining in place through peak heating this afternoon. That being
said, not expecting much in the way of storm initiation across the
forecast area late this afternoon. Further west though, the latest
NAM12 soln is indicating a weakening cap around 21z Saturday. The
last few hourly runs of the HRRR develops convection SE of Sterling
Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT
time frame this evening. Deep layer shear of 35 to 40 KTS will
adequate for supercells. Mid level lapse rates (H70-H50) are very
steep across sw and west central Nebraska. This would favor large
hail and even a very large hail threat across far western portions
of the forecast area through 01z Sunday. As for the tornado threat,
the capping inversion is problematic. Also low level helicities are
meager. That being said, the tornado threat appears limited and
confined to far western portions of the forecast area in a short
window, say 4 to 8 PM CT. As for precipitation chances, they will
remain greatest in the northern forecast area. As storms migrate off
of the panhandle early this evening, they are expected to congeal
into a convective complex, enhanced by the development of a low
level jet overnight. ATTM, not too concerned about flooding as the
heaviest rain is expected north of areas which saw the heaviest
rainfall earlier this week. Later this evening, there will be some
wind threat with the convective complex as it tracks east. The
latest NAMnest and HRRR solns indicate some bowing storm structures
within the convective complex.

The H5 low, will lift into eastern Montana overnight into Sunday
morning, forcing a front through the area by mid morning. This front
will then stall off to the south and east of the forecast area and
will be the focal point for showers and thunderstorms Sunday
afternoon/Sunday night. Other showers and storms may develop across
eastern Colorado Sunday afternoon, INVOF the front and near the base
of the H5 trough. Some of this activity may extend into SW then
Southern and portions of central Nebraska Sunday night. Have kept
pops going in the south, southeast and east Sunday/Sunday night, but
trimmed them back in the north as these areas will be well north of
the front and appreciable forcing will be very limited in these
areas. Skies will be mainly cloudy Sunday which will limit temps to
the 60s to around 70 for highs. The h5 low will weaken and meander
slowly east into the western Dakotas Sunday night. The front will
remain anchored off to the east of the forecast area, so pops will
be highest in the east with mainly dry conditions expected in the
west and northwest.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat May 23 2020

The mid range solutions
including the ECMWF and GFS from this morning, develop a cutoff low
over central Texas into the Arklatex next week. Ridging to the west
of this feature will develop from the four corners, north into the
northern Rockies by late next week. Moisture will be locked in over
Texas with the cutoff, so am expecting mainly dry conditions across
the forecast area next week. This shows up in the latest MEX
guidance, which is well below climo for pops next week. Temperatures
will increase into the upper 70s to lower 80s next week with the
ridging off to the west. However with the axis of this feature
aligned over the Rockies, the hottest temps should remain west of
the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat May 23 2020

Thunderstorm activity across the Panhandle this evening will move
east and expand in coverage across wrn and ncntl Nebraska
overnight affecting areas generally north of Interstate 80.
Isolated storm coverage is expected along and south of the
Interstate. All storm activity should exit the region by 12z
Sunday. VFR is generally expected across wrn and ncntl Nebraska
thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 23, 2:37 PM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sat May 23 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slight risk for severe thunderstorms exists for all of western
and north central Nebraska tonight.

At this time the main threats are large hail and damaging winds.
Very large hail, greater than two inches in diameter and a
tornado or two are possible west of a line from Merriman to
Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are expected on Sunday night into Monday. These
storms are not expected to produce severe weather, however, heavy
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM CDT west of highway
83 from Valentine to North Platte.

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, May 23, 6:07 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Sat May 23 2020

NEZ004-240045-
Sheridan NE-
607 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 11 miles northeast of Alliance, moving northeast
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Krause Lake.

This includes Highway 250 between mile markers 21 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4257 10273 4242 10233 4212 10268 4214 10274
      4244 10275 4244 10277 4246 10278
TIME...MOT...LOC 0007Z 208DEG 14KT 4223 10274

Buttler
Special weather statement, May 23, 6:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM MDT Sat May 23 2020

NEZ004-094-240130-
Sheridan NE-Western Cherry NE-
646 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 83 and 107.
 Highway 250 between mile markers 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4300 10222 4296 10204 4257 10237 4267 10264
      4300 10245
TIME...MOT...LOC 0046Z 208DEG 14KT 4270 10247

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:07 PM MDTSpecial Weather StatementLBFSheridan38 min
May 23, 6:46 PM MDTSpecial Weather StatementLBFSheridan44 min
May 23, 7:07 PM MDTSpecial Weather StatementLBFSheridan38 min
May 23, 7:17 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
May 23, 7:42 PM MDTSpecial Weather StatementLBFSheridan18 min
May 23, 7:55 PM MDTSpecial Weather StatementLBFSheridan65 min
May 23, 7:57 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins63 min
May 23, 8:42 PM MDTSpecial Weather StatementLBFCuster48 min
May 23, 8:46 PM MDTSpecial Weather StatementLBFArthur, Grant59 min
May 23, 8:50 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln55 min
May 23, 8:59 PM MDTSevere Thunderstorm WarningLBFArthur, Keith45 min
May 23, 9:12 PM MDTSpecial Weather StatementLBFKeith48 min
May 23, 9:32 PM MDTSpecial Weather StatementLBFPerkins28 min
May 23, 9:34 PM MDTSpecial Weather StatementLBFCherry56 min
May 23, 9:37 PM MDTSpecial Weather StatementLBFHooker, McPherson, Thomas53 min
May 23, 9:37 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan53 min
May 23, 9:44 PM MDTSevere Thunderstorm WarningLBFHooker, Keith, Lincoln, McPherson, Perkins, Thomas46 min
May 23, 10:17 PM MDTSpecial Weather StatementLBFBlaine13 min
May 23, 10:17 PM MDTTornado WarningLBFCuster43 min
May 23, 10:28 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas62 min
May 23, 10:30 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Logan, Loup60 min
May 23, 10:58 PM MDTSevere Thunderstorm WarningLBFCuster47 min
May 23, 11:12 PM MDTSevere Thunderstorm WarningLBFWheeler48 min
May 23, 11:21 PM MDTSevere Thunderstorm WarningLBFCuster39 min
May 23, 11:23 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Holt, Rock37 min
May 23, 11:25 PM MDTAreal Flood AdvisoryLBFCuster13 hr
May 23, 11:27 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
May 23, 11:35 PM MDTSpecial Weather StatementLBFKeya Paha25 min
May 23, 11:55 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock65 min
May 23, 11:57 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup, Wheeler63 min
May 24, 12:17 AM MDTSpecial Weather StatementLBFCuster43 min
May 24, 12:56 AM MDTSevere Thunderstorm WarningLBFHolt, Wheeler34 min
May 24, 2:12 PM MDTFlash Flood WatchLBFCuster24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.